Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

What is the appropriate Amoxicillin dosage for ear infection?

DOCTOR OF THE MONTH - May 2014
May 2014
User rating for this question
Very Good
Answered by

Radiologist
Practicing since : 2002
Answered : 6391 Questions
Question
About a week ago I was diagnosed with an ear infection. I was given a course of amoxicillin to be taken for 10 days. Today on day 8 of treatment, I woke up with hives/rash on my hands and feet. I returned to the clinic and was told by the Doctor that it was an allergic reaction to the amoxicillin and that I should stop taking it. She said that I was far enough along on my treatment that it would not be a problem and nothing else was prescribed. I left feeling fine, but am a little bit concerned now as she made this diagnosis without even looking in my ear. Is it ok for me to just stop taking the antibiotic or should another have been prescribed?
Posted Sun, 9 Mar 2014 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Vivek Chail 1 hour later
Brief Answer: Please find detailed answer below Detailed Answer: Hi XXXX Thanks for writing in to us. If you have taken an 8 day course of amoxicillin which was earlier meant for ten days then there is no need to worry for the infection. Appearance of hives in y our situation may be considered a minor side effect. Please apply calamine lotion to the areas affected by hives and take an anti histamine preparation like benadryl. Talking about the diagnosis, you have not mentioned any symptoms which you had earlier or are presently having. If you are feeling better then there is no need to continue any newer antibiotics. In most situations assessment of symptoms are enough to decide on the treatment. I can have a better understanding of your situation if you can please update me with your exact symptoms. Hope your query is answered. Do write back with updates. Regardds, Dr.Vivek
Above answer was peer-reviewed by
 
Follow-up: What is the appropriate Amoxicillin dosage for ear infection? 2 hours later
I should have mentioned that I have no symptoms other than the rash/hives on my hands and feet. I'm more concerned about the ear infection I had been taking amoxicillin for. I had the typical symptoms pain and swelling in the ear. After 3 days on the amoxicillin the pain and swelling went away. Now after 8 and 1/2 days on the amoxicillin I have developed an allergic reaction. The Dr. at the clinic told me to stop taking the amoxicillin a day early and that she thought the treatment would have already run its course. My concern is that stopping a day early would lead to the ear infection coming back. The Dr. at the clinic did not seem concerned at all and did not even look in my ear. I have no current pain or swelling in the ear. I'm just wondering if I should have been given a new antibiotic or if stopping the amoxicillin a day early is going to lead to the infection coming back?
 
 
Answered by Dr. Vivek Chail 3 hours later
Brief Answer: Please find detailed answer below Detailed Answer: Hi XXXX Thanks for writing back with an update. Pain and swelling in the ear for a few days is most likely a bacterial infection. The medication best suited for the condition includes amoxicillin. The course of amoxicillin to treat ear infections is usually 7 to 10 days. Your doctor is right in saying that you may stop taking the medication a day earlier. As you have no current pain or swelling, the infection was mild and did not require a repeat clinical examination by your doctor. If you feel that your problems are persisting then please discuss in detail and request a repeat clinical examination. I am sure your doctor will be glad to help you. If you do not have any persisting problems then there is no need to start new antibiotic. Please do not worry at having to stop amoxicillin a day earlier. Keep your ear clean and avoid entry of water into the ears while having bath. The hives are very mild and please do not worry for that. Hope your query is answered. Do write back with updates. Regards, Dr.Vivek
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor